Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 7, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 6, 1997, 9:00 PM CDT for Loup County, Nebraska. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 1997, 9:00 PM CDT (02:00 UTC)
- Expired
- May 6, 1997, 10:05 PM CDT
- In force
- 65 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Loup County, NE
The radar
The North Platte radar (KLNX), 93 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 9:30 PM CDT | Hail 1.25 | Almeria, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 447 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 2513 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 070201 RRA SVRLBF NEC115-070305- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 900 PM CDT TUE MAY 6 1997 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1005 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL NEBRASKA ...WESTERN AND CENTRAL LOUP COUNTY AT 858 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 40 MILES NORTH OF BROKEN BOW OR 11 MILES NORTH NORTHWEST OF ALMERIA MOVING EAST SOUTHEAST AT 15 MPH. DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... ALMERIA BY 935 PM CDT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INSIDE A STRONG BUILDING AND GO TO THE LOWEST FLOOR POSSIBLE. IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVEp INTO A STRONG BUILDING. DO NOT STAND NEAR WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. JWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:55 PM CDT, 6 hours 5 minutes earlier.
Area forecast discussion, May 6, 2:55 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 255 PM CDT TUE MAY 6 1997 ...PROBLEM TONIGHT IS THUNDERSTORM CHANCES AND SEVERE CHANCES THIS EVENING... MODELS FAIRLY SIMILAR FLATTENING 500 RIDGE WITH TIME OVER WESTERN HIGH PLAINS. MINOR SHORTWAVE OVER WESTERN NEBRASKA AND KANSAS THIS MORNING WILL MOVE EAST INTO EASTERN NEBRASKA BY 00Z. NEXT IN SERIES OF WEAK SHORTWAVES MOVES INTO NORTHERN WYOMING BY 00Z AND PUTS NORTHWEST NEBRASKA INTO WEAK PVA. NGM SEEMS TO BE MODEL OF CHOICE TODAY AS IT PICKED UP A LITTLE BETTER ON SHORTWAVE OVER WESTERN NEBRASKA THIS MORNING WHILE ETA HANDLED SHORTWAVE OVER KANSAS BETTER. NGM IS ALSO MODEL OF CHOICE AS ETA 850 TEMPS WERE WAY TOO COLD AND MIXING 850 TEMPS DOWN VIA NGM TODAY GAVE ME CLOSE TO WHAT NORTH PLATTE HAD FOR A TEMPERATURE. PROBLEM WITH THUNDERSTORM CHANCES IS DYNAMICS ARE NOT QUITE THERE. UPPER LEVEL DYNAMICS REMAIN WELL NORTH OF AREA TONIGHT. QG FORCING IS VIRTUALLY NON-EXISTENT. 850 CONVERGENCE...UPPER LEVEL DIVERGENCE AND SFC MOISTURE FLUX CONVERGENCE USING PC-GRIDDS STAYS WELL WEST OF LBF CWA THROUGH 06Z. TIME SECTIONS OVER LBF SHOW WITH ETA THAT LIFT AND BEST MOISTURE ARE AFTER 06Z TONIGHT. NGM IS MUCH WEAKER WITH LIFT IN TIME SECTION. DEEP LOW LEVEL MOISTURE IS ALSO NON-EXISTENT WHICH WOULD TEND TO INHIBIT THUNDERSTORMS. THESE FACTORS WOULD ALL ARGUE AGAINST THUNDERSTORMS. HOWEVER...850 THETA E RIDGE MOVES FROM WESTERN NEBRASKA AT 00Z TO EASTERN NEBRASKA BY 12Z. DELTA-T FROM 700-500 LAYER IS ABOVE 20 TONIGHT ON BOTH THE NGM AND ETA ACROSS LBF CWA...SO MID LEVEL INSTABILITY WILL BE THERE TONIGHT. WE DO HAVE A WEAK FOCUSING MECHANISM FOR THUNDERSTORMS LATE THIS AFTERNOON WITH SFC HEATING AND LEE-SIDE TROUGH (DRYLINE) THAT AT 18Z WAS NEAR BFF TO SNY. 18Z SFC ANALYSIS ALSO SHOWED MOISTURE POOLING ALONG TROUGH WITH 45 TO 50 DEW POINTS ACROSS SOUTHWEST NEBRASKA. LLJ ALSO KICKS IN TONIGHT WHICH WOULD HELP TO TRANSPORT MOISTURE AND INSTABILITY INTO THE REGION. THESE FACTORS WOULD ARGUE FOR THUNDERSTORM DEVELOPMENT. 30 POPS LOOK GOOD FOR TONIGHT AS NOT ALL INGREDIENTS ARE THERE. IF THUNDERSTORMS DO FORM...THEY WILL BE ELEVATED CONVECTION AND WOULD FIRST FORM ALONG LEE SIDE TROUGH. AFTER SFC HEATING IS GONE...THUNDERSTORMS WOULD THEN FORM ALONG COLD FRONT THAT WOULD BE COMING INTO NEBRASKA OVERNIGHT AND THIS IS THE SCENARIO THAT I BELIEVE WILL HAPPEN. SEVERE WEATHER IS ALSO POSSIBLE WITH LOW WET BULB ZERO HEIGHTS AND SELS MESOSCALE DISCUSSION I AGREE WITH COMPLETELY. SEE CCF FOR IDEAS ON POPS AND TEMPS. GOING FORECAST GENERALLY LOOKS GOOD. CCF LBF BB 049/074 042/069 038 70310 ANW BB 049/070 041/066 038 70420 OGA BB 048/074 041/068 037 70310 ONL BB 050/071 042/066 038 70531 IML BB 049/075 042/070 038 70310 BBW BB 048/072 041/067 037 70310 VTN BB 048/069 040/066 037 70410 MICHELS
In the hours before
Local storm report, May 6, 7:45 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
745 PM CDT TUE MAY 6 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 12 NE BROWNLEE NE 0.88 INCH HAIL
05/06/97 CHERRY
DAUGHERTYLocal storm report, May 6, 7:48 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
745 PM CDT TUE MAY 6 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630n PM 12 NE BROWNLEE NE 0.88 INCH HAIL
05/06/97 CHERRY
DAUGHERTYThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:03 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 62 min |
| May 6, 8:04 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 61 min |
| May 6, 8:13 PM CDT | Tornado Warning | LBF | Blaine, Brown | 52 min |
| May 6, 9:43 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 47 min |
| May 6, 10:29 PM CDT | Tornado Warning | LBF | Custer | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.